Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 63, NWS Twin Cities, MN

June 8, 1999Chippewa County, Renville County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 8, 1999, 1:13 AM CDT for Chippewa County, Renville County, Yellow Medicine County, Minnesota. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1999, 1:13 AM CDT (06:13 UTC)
Expired
Jun 8, 1999, 2:00 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Chippewa County, MN, Renville County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 149 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 1:15 AM CDTHail 0.75Sacred Heart, MN
Jun 8, 2:05 AM CDTHail 0.75Renville, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2028 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS1 KMSP 080616 RRA
SVRMSP
MNC023-129-173-080700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 AM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA
  EASTERN YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA
  WESTERN RENVILLE COUNTY IN CENTRAL MINNESOTA

* UNTIL 200 AM CDT

* AT 113 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
  MONTEVIDEO TO 10 MILES SOUTHWEST OF GRANITE FALLS TO 15 MILES
  NORTHEAST OF MARSHALL..MOVING EAST AT 20 MPH.

  A WEATHER SPOTTER NEAR MONTEVIDEO REPORTED NICKEL SIZE HAIL.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  GRANITE FALLS AND MONTEVIDEO

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS. TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 8:55 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 7, 8:55 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
855 PM CDT MON JUN 7 1999

FORECAST CONCERN NEAR TERM...CHANCE FOR CONVECTION IN THE SOUTH.

THUNDERSTORM COMPLEX OVER SOUTHEAST SOUTH DAKOTA MOVING A LITTLE
NORTH OF EAST.  EXPECT THIS MCS TO PROPAGATE EAST INTO SOUTHWEST MN
PER FAVORED(300-850MB) THICKNESS AFTER MIDNIGHT AND INTO SOUTH
CENTRAL MN LATE.  WILL UP POPS A NOTCH IN THE SOUTHWEST...WITH
SLIGHT CHANCE REMAINING IN THE FAR EAST.  STRONG 850 THETA E ADV
PATTERN DEVELOPING OVER THE SOUTHWEST BY 06Z AND INCREASING LOW
LEVEL(850MB) JET SHOULD CONTINUE TO FEED INSTABILITY ALONG AND NORTH
OF WARM FRONT.  18Z ETA DID SHOW GOOD 250MB DIVERGENCE PATTERN INTO
EASTERN SODAK THIS EVENING(CURRENT COMPLEX) AND INTO SOUTHERN MN
OVERNIGHT.

REST OF FORECAST LEFT AS IS.

.MSP...NONE
  DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:02 AM CDTSevere Thunderstorm WarningMPXRenville43 min
Jun 8, 12:26 PM CDTSevere Thunderstorm WarningMPXMartin34 min
Jun 8, 12:44 PM CDTSevere Thunderstorm WarningMPXFaribault46 min
Jun 8, 12:55 PM CDTSevere Thunderstorm WarningMPXMartin50 min
Jun 8, 1:27 PM CDTSevere Thunderstorm WarningMPXFaribault48 min
Jun 8, 1:55 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.